Alert archive / South Dakota / Wind Advisories in 2025
Wind Advisory 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Mar 10, 2025, 2:44 AM CDT for 13 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 10, 2025, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2025, 2:44 AM CDT (07:44 UTC)
- In effect from
- Mar 10, 2025, 12:00 PM CDT
- Expired
- Mar 10, 2025, 8:21 PM CDT
- In force
- 8 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Corson County, SD, Day County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 19 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3073 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
462 WWUS73 KABR 100744 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 244 AM CDT Mon Mar 10 2025 SDZ003-004-009-015-101745- /O.UPG.KABR.HW.A.0001.250310T1900Z-250311T0100Z/ /O.NEW.KABR.WI.Y.0008.250310T1700Z-250311T0400Z/ Corson-Campbell-Walworth-Dewey- Including the cities of McIntosh, Isabel, Mobridge, and Herreid 244 AM CDT Mon Mar 10 2025 /144 AM MDT Mon Mar 10 2025/ ...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 11 PM CDT /10 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Campbell, Corson, Dewey, and Walworth Counties. * WHEN...From noon CDT /11 AM MDT/ today to 11 PM CDT /10 PM MDT/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ005-006-010-101745- /O.UPG.KABR.HW.A.0001.250310T1900Z-250311T0100Z/ /O.NEW.KABR.WI.Y.0008.250310T2000Z-250311T0700Z/ McPherson-Brown-Edmunds- Including the cities of Aberdeen, Ipswich, and Eureka 244 AM CDT Mon Mar 10 2025 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM CDT TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Edmunds, McPherson, and Brown Counties. * WHEN...From 3 PM this afternoon to 2 AM CDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ007-008-011-101745- /O.UPG.KABR.HW.A.0001.250310T1900Z-250311T0100Z/ /O.NEW.KABR.WI.Y.0008.250310T2200Z-250311T0700Z/ Marshall-Roberts-Day- Including the cities of Britton, Webster, and Sisseton 244 AM CDT Mon Mar 10 2025 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM CDT TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Day, Marshall, and Roberts Counties. * WHEN...From 5 PM this afternoon to 2 AM CDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ016-017-101745- /O.NEW.KABR.WI.Y.0008.250310T2000Z-250311T0700Z/ Potter-Faulk- Including the cities of Gettysburg and Faulkton 244 AM CDT Mon Mar 10 2025 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM CDT TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Faulk and Potter Counties. * WHEN...From 3 PM this afternoon to 2 AM CDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ039-046-SDZ021-101745- /O.NEW.KABR.WI.Y.0008.250310T2200Z-250311T0700Z/ Traverse-Big Stone-Grant- Including the cities of Ortonville, Wheaton, and Milbank 244 AM CDT Mon Mar 10 2025 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM CDT TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Minnesota, Big Stone and Traverse Counties. In South Dakota, Grant County. * WHEN...From 5 PM this afternoon to 2 AM CDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MMM
2 follow-up statements
748 WWUS73 KABR 101651 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1151 AM CDT Mon Mar 10 2025 SDZ003-004-009-015-110300- /O.CON.KABR.WI.Y.0008.250310T1700Z-250311T0400Z/ Corson-Campbell-Walworth-Dewey- Including the cities of Herreid, Isabel, McIntosh, and Mobridge 1151 AM CDT Mon Mar 10 2025 /1051 AM MDT Mon Mar 10 2025/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Campbell, Corson, Dewey, and Walworth Counties. * WHEN...Until 11 PM CDT /10 PM MDT/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ005-006-010-016-017-110300- /O.CON.KABR.WI.Y.0008.250310T2000Z-250311T0700Z/ McPherson-Brown-Edmunds-Potter-Faulk- Including the cities of Aberdeen, Faulkton, Eureka, Ipswich, and Gettysburg 1151 AM CDT Mon Mar 10 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 2 AM CDT TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Edmunds, Faulk, McPherson, Potter, and Brown Counties. * WHEN...From 3 PM this afternoon to 2 AM CDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ039-046-SDZ007-008-011-021-110300- /O.CON.KABR.WI.Y.0008.250310T2200Z-250311T0700Z/ Traverse-Big Stone-Marshall-Roberts-Day-Grant- Including the cities of Webster, Sisseton, Wheaton, Milbank, Ortonville, and Britton 1151 AM CDT Mon Mar 10 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM CDT TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In Minnesota, Big Stone and Traverse Counties. In South Dakota, Day, Grant, Marshall, and Roberts Counties. * WHEN...From 5 PM this afternoon to 2 AM CDT Tuesday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TMT
204 WWUS73 KABR 110121 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 821 PM CDT Mon Mar 10 2025 MNZ039-046-SDZ005>008-010-011-016-017-021-110230- /O.CAN.KABR.WI.Y.0008.000000T0000Z-250311T0700Z/ Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Potter-Faulk-Grant- Including the cities of Milbank, Gettysburg, Ipswich, Wheaton, Aberdeen, Webster, Faulkton, Sisseton, Britton, Eureka, and Ortonville 821 PM CDT Mon Mar 10 2025 ...WIND ADVISORY IS CANCELLED... Wind gusts may briefly surge with gusts near 45 mph with the advancing cold air this evening, but only for about 20 minutes. Otherwise, winds remain under advisory criteria. $$ SDZ003-004-009-015-110230- /O.CAN.KABR.WI.Y.0008.000000T0000Z-250311T0400Z/ Corson-Campbell-Walworth-Dewey- Including the cities of Isabel, McIntosh, Herreid, and Mobridge 821 PM CDT Mon Mar 10 2025 /721 PM MDT Mon Mar 10 2025/ ...WIND ADVISORY IS CANCELLED... Wind gusts may briefly surge with gusts near 45 mph with the advancing cold air this evening, but only for about 20 minutes. Otherwise, winds remain under advisory criteria. $$ Wise
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 9, 7:06 PM CDT, 7 hours 38 minutes earlier. Its key messages:
- Wind and fire weather headlines in place on Monday to highlight potential for gusts 45-60mph and critical fire weather conditions due to low humidity (20% or less) windy conditions, along with dry fuels.
- Record highs possible on Monday with much above normal temperatures (upper 60s to low 70s) moving in.
- A potential storm system could be affecting the region for the end of the week. Uncertainty surrounding system track, timing, precipitation type and change-over and strength of wind components, just to name a few, are all making this a complex system for Friday night and Saturday.
Area forecast discussion, Mar 9, 7:06 PM CDT, 7 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
706 PM CDT Sun Mar 9 2025
.KEY MESSAGES...
- Wind and fire weather headlines in place on Monday to highlight
potential for gusts 45-60mph and critical fire weather
conditions due to low humidity (20% or less) windy conditions,
along with dry fuels.
- Record highs possible on Monday with much above normal
temperatures (upper 60s to low 70s) moving in.
- A potential storm system could be affecting the region for the
end of the week. Uncertainty surrounding system track, timing,
precipitation type and change-over and strength of wind
components, just to name a few, are all making this a complex
system for Friday night and Saturday.
&&
.UPDATE...
Issued at 703 PM CDT Sun Mar 9 2025
Allowed the Red Flag Warning for today to expire. Winds have
diminished this evening and relative humidity has begun to slowly
rise.
&&
.SHORT TERM /THIS EVENING THROUGH MONDAY NIGHT/...
Issued at 321 PM CDT Sun Mar 9 2025
Over the past hour or two, several observations across the region
are showing humidity around 20 percent or less with wind gusts
around 25 mph, give or take. Will therefore leave the Red Flag
Warning in place until its expiration time of 00Z this evening.
Temperatures are currently in the 60s across the region and have not
noticed anyone hit 70 yet, but it's certainly not out of the
question as we have a few more hours of heating left.
Focus then shifts to Monday afternoon/evening with warm and dry air
surging eastward into the CWA. 925mb temps tomorrow are a few
degrees warmer than today, with readings topping out around +17C to
+20C across the CWA. So, likely adding a handful of degrees onto
Monday's highs compared to what we saw today. This will bring most
areas into the upper 60s and low 70s. HREF cloud cover ensemble mean
does not suggest an overly abundant coverage of cirrus. Combine this
with good mixing, and the stage is set for near maximum heating
potential. Upped highs a few degrees and could easily see some/many
areas rising into the low 70s, perhaps even some areas around 75
degrees. After examining the new wind/RH numbers for Monday
afternoon, decided to add the rest of the CWA into the Red Flag
Warning. Also expanded the warning until 02Z as the wind shift with
the front moving south into the evening hours will be problematic
for any fires that start.
Strong winds still look like a good possibility across at least
northern SD by late afternoon Monday. 3hr pressure changes on the
order of 8 to 10mb showing up across northeast SD Monday evening.
Would like to see this coincide a bit better with daytime mixing,
but there is an opportunity for this perhaps over north central SD
by late afternoon into early evening, even further east across the
northern tier of counties. Things setting up more nicely over ND,
but still see some potential for high winds with gusts approaching
60 mph immediately in the wake of the frontal passage. Will stick
with the High Wind Watch for now and have mid shift take one final
look at how things are shaping up before any possible upgrades to a
warning. At the very least, a Wind Advisory is likely needed for
parts of the CWA.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 321 PM CDT Sun Mar 9 2025
Northwest to zonal flow aloft expected for the middle of the work
week, with ridging Thursday in response to a trough deepening over
the western CONUS. Flow becomes diffluent aloft Friday as this wave
continues through the Rockies ahead of the upper low development
late Friday/early Saturday. This Colorado Low type setup continues
through Saturday as the upper low makes a curved track up to the
northeast through Minnesota.
At the surface, the long term starts with a departing 1016-1018mb
high pressure system. There is an about 10mb gradient across the
state for late Tuesday/early Wednesday so a brief stiff southerly
breeze before the pressure gradient relaxes during the day Wednesday.
Low level warm advection will get rid of the Canadian airmass from
earlier in the week. Continued, though light return flow means
slowly moderating temperatures through the end of the work week. At
00Z-06Z Friday, 850mb temperatures peak around +14C between the main
deterministic members, however ensembles/ensemble means are a bit
cooler with the EC ensemble only bringing the +12C line as far north
as Omaha, while the NAEFS has +12C up into south central South
Dakota. These represent a standard deviation to maybe about 2
deviations above climo. Deterministic members suggest later in the
day we see the wrap around cold airmass begin to actually impact the
CWA, with easter portions remaining in the milder air even into the
00Z-12Z Saturday timeframe. PWATS are a little underwhelming as
well, only about a standard deviation over South Dakota despite the
fact we're still in mid-March, say as in comparison to when we're
mainly getting our Colorado lows between April and May. GFS
deterministic does go as high as 1" over towards Minneapolis, but
the values overhead are nothing earth-shattering at this point.
What is impressive at this point is how similarly the output between
deterministic members are at this point, with fairly similar surface
low placement through the surface low progression, though the
Canadian is a little slower. Surface pressure, and an estimated 25mb
gradient across the state translates into extremely windy
conditions on the backside of the system. Thus will leave the
blowing snow aspect of this system in the forecast. 850mb
temperature gradients are also fairly similar in timing, though the
Canadian is a little slower on the colder air migration, while the
EC is, as expected a little lower resolution so the gradient in
temperatures isn't as extreme as the other two models. Still though,
there is still a lot of uncertainty between even GEFS members, with
QPF ranges of only around 0.1 to in excess of 2 inches likely the
result in slight shifts of the backside deformation zone and TROWAL
plus slight displacements in the thermal gradient/snow line.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 703 PM CDT Sun Mar 9 2025
Terminals KABR,KATY,KPIR,KMBG
VFR conditions are expected through Monday. West to northwest
winds will increase on Monday with gusts as high as 45 kts.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM
MDT/ Monday for SDZ003>011-015>023-033>037-045-048-051.
High Wind Watch from Monday afternoon through Monday evening for
SDZ003>011-015.
MN...Red Flag Warning from noon to 9 PM CDT Monday for MNZ039-046.
&&
UPDATE...Wise
SHORT TERM...TMT
LONG TERM...Connelly
AVIATION...WiseHazardous weather outlook, Mar 9, 3:56 AM CDT, 22 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 356 AM CDT Sun Mar 9 2025 SDZ003>006-009-010-015>018-033>037-045-048-051-100900- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk- Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 356 AM CDT Sun Mar 9 2025 /156 AM MST Sun Mar 9 2025/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Red Flag Warning in effect today due to wind gusts of 30 to 45 mph, relative humidity as low as 18 percent, and ongoing dry fuels. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Red Flag Warning in effect for Monday due to wind gusts of 50 to 60 mph, relative humidity as low as 18 percent, and ongoing dry fuels. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ007-008-011-019>021-100900- Marshall-Roberts-Day-Clark-Codington-Grant- 356 AM CDT Sun Mar 9 2025 This Hazardous Weather Outlook is for northeast South Dakota. .DAY ONE...Today and tonight. Due to wind gusts of 20 to 30 mph and ongoing dry fuels, the Grassland Fire Danger index is high to very high today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Red Flag Warning in effect for Monday due to wind gusts of 50 to 60 mph, relative humidity as low as 20 percent, and ongoing dry fuels. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-100900- Traverse-Big Stone- 356 AM CDT Sun Mar 9 2025 This Hazardous Weather Outlook is for west central Minnesota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong west winds of 10 to 20 mph with gusts of 30 to 40 mph along with afternoon relative humidity dropping to 20 percent are expected to create elevated Grassland Fire Danger conditions on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ022-023-100900- Hamlin-Deuel- 356 AM CDT Sun Mar 9 2025 This Hazardous Weather Outlook is for northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in South Dakota, 2025Wind Advisories in Minnesota, 2025Every wind advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.